Mostly Cloudy
67°FMostly CloudyFull Forecast

Actor’s death spurs advocacy group to stay on message of sobriety, hope

Published: Wednesday, Feb. 19, 2014 5:30 a.m. CDT

(Continued from Page 1)

GENEVA – The recent death of actor Philip Seymour Hoffman from an apparent heroin overdose highlights the drug’s danger and insidious effect on those who are affected, said Lea Minalga, Hearts of Hope founder.

But it also provides an avenue for the group to provide training on the use of naloxone – trade name Narcan – an injectable antidote drug for heroin or opioid overdose.

Minalga recently held the first of three training sessions for Kane County Sheriff’s deputies.

Hearts of Hope, based in Geneva, provides support, advocacy and education on addiction for addicts and their families.

“My reaction to his death was terrible shock that such a brilliant mind, one of the most brilliant actors of our time, should die from heroin,” Minalga said. 

Media attention to the Oscar-award winning actor, who was 46 when he died Feb. 2 in New York, also serves as an opportunity to provide information to the public on the dangers of heroin, she said.

“The light is being shown,” Minalga said. “It needs to warrant an alert that it can happen to anyone, rich or poor, actors or the quiet reserved kid in the back of the lunchroom at school.”

Minalga said heroin users are getting younger, while heroin is getting more pure. 

“It takes anyone in its wake down,” Minalga said. “It kills, steals and destroys, and it robs our loved ones from us. [Hoffman’s] death is a total tragedy. He’s leaving three kids behind.”

Heroin is an opioid synthesized from morphine.

According to the Substance Abuse and Mental Health Services Administration’s National Survey on Drug Use and Health, the number of Americans using heroin increased to 669,000 from 373,000, during 2007 to 2012.

The Kane County Coroner’s Office said there were 22 confirmed heroin overdose deaths in 2013, but none confirmed so far this year. 

Minalga said Hearts of Hope is providing naloxone training. Parents with a heroin-addicted son or daughter also are taking the training and having the drug kits available in case of accidental overdose, she said.

“Sheriff [Pat] Perez was so open to have me teach them how to revert an overdose,” Minalga said. “Naloxone works within a few minutes. There will be an officer who will save a life and very shortly because heroin use is so prevalent in this area. They are going to be first responders, even before the ambulance gets there.”

Hearts of Hope received its training and the naloxone drug kits through Chicago Alliance Recovery, working with the Harm Reduction Coalition, a national organization.

According to its website, http://harmreduction.org, volunteers worked with legislators to enact a new law in 2010 supporting overdose prevention to protect prescribers and lay persons who use naloxone.

Minalga started Hearts of Hope because of her own son’s heroin addiction. Before he became clean, she said, her son survived four overdoses. 

“Usually, you have about 30 seconds before you know you’re going out,” Minalga said her son told her. “He saved himself by calling 911 when he was alone. It [naloxone] probably would have saved Hoffman’s life if he’d had it.”

Minalga’s group provides support for relapse prevention.

“All people who have used [heroin] have been altered forever. It changes their brain,” Minalga said. “At Hearts of Hope, we have seen ... what a struggle it is to get to the other side of sobriety. It never comes without pain and terrible suffering.”

Perez said there will be two more rounds of naloxone training so all deputies will be able to administer the opiate antidote quickly.

“We had two heroin overdoses [this month], in Hampshire and in St. Charles, but no deaths resulted,” Perez said.

As to the significance of Hoffman’s death, Perez said it just shows the power of the heroin addiction, no matter what a person’s circumstances are. 

“He was a person who was intelligent, talented, and money was not an issue,” Perez said of Hoffman. “It was a matter of once that addiction took hold, it was ongoing.”

Know more

To contact Hearts of Hope regarding addiction or naloxone training call 630-327-9937 or go online at www.heartsofhope.net.

Chicago Recovery Alliance and Harm Reduction Coalition offers information on reversing heroin or opiate overdose online at http://harmreduction.org:

Stimulation: Does the person respond to painful stimulation like a knuckle rub to sternum or upper lips? If not, this is an overdose needing attention.

Call 911: Then proceed to other steps to reverse the overdose.

Airway: Surviving an opiate overdose requires a clear airway and breathing.

Rescue breathing: Provide rescue breathing for the person.

Evaluate the situation: Is the airway unobstructed, and is the person breathing? 

Muscular injection: Inject 1 to 2cc of naloxone into the person’s shoulder, buttocks or thigh muscle using a 1 to 1.5-inch needle, then resume rescue breaths.

Evaluate again: Naloxone takes three to five minutes to work, so keep up rescue breathing and give another dose if there is no response in five minutes.

Previous Page|1|2|Next Page

Get breaking and town-specific news sent to your phone. Sign up for text alerts from the Kane County Chronicle.

Watch Now

Player embeded on all Kane County Chronicle instances for analytics purposes.

Preps Insider: Week 4 preview

More videos »